[Skip to Content]
[Skip to Content Landing]
Article
November 1981

Heparin-Induced Thrombocytopenia With Thrombosis and Hemorrhage

Author Affiliations

From the Department of Surgery, University of Missouri-Columbia Health Sciences Center.

Arch Surg. 1981;116(11):1423-1427. doi:10.1001/archsurg.1981.01380230047007
Abstract

• Thrombocytopenia (platelet count, 5,000 to 96,000/cu mm; average platelet count, 48,000/cu mm) developed in 31 patients while they were receiving prophylactic or therapeutic heparin sodium therapy. Twenty-one of these patients had associated thromboembolic complications that contributed to the deaths of eight patients. Twelve arterial thromboembolectomies were required for limb preservation in eight patients, with seven arterial thrombolectomies, early in the series, failing because heparin therapy was continued in the postoperative period. Coagulation tests failed to identify a consumptive coagulopathy as the cause of the thrombocytopenia. Cessation of heparin administration was associated with avoidance or remission of the thromboembolic complications and immediate improvement of the thrombocytopenia. Platelet count monitoring during heparin therapy remains the most effective means for the identification of this disorder before the development of the thromboembolic complications.

(Arch Surg 1981;116:1423-1427)

×